Alliance for Substance Abuse Progress

What is NARCAN®?

NARCAN® Nasal Spray is a Naloxone medicine used for the treatment of a known or suspected opioid overdose emergency with signs of breathing problems and severe sleepiness or not being able to respond.
NARCAN® Nasal Spray is to be given right away and does not take the place of emergency medical care. Get emergency medical help right away after giving the first dose of NARCAN® Nasal Spray, even if the person wakes up.
NARCAN® can quickly restore normal breathing to a person if their breathing has slowed or stopped because of an opioid overdose. But, it has no effect on someone who does not have opioids in their system.

Why should I carry NARCAN®?

NARCAN® is safe, easy, and legal to carry, and could save a life.  Even if you or a loved one is not currently using opioids, carrying NARCAN® could still save a life.

What are the signs of an opioid overdose?

1. Person will not respond to voice or touch
2. Breathing is very slow, irregular, or has completely stopped
3. Fingernails and lips are turning blue or purple
4. Person has very small pupils, known as “pinpoint pupils”

Steps to administering NARCAN® Nasal Spray

Peel

Place

Press

Peel back the package to remove the device. Hold the device with your thumb on the bottom of the red plunger and 2 fingers on the nozzle.    

Place and hold the tip of the nozzle in either nostril until your fingers touch the bottom of the patient’s nose.

Press the red plunger firmly to release the dose into the patient’s nose.

NARCAN Request